Kentucky, 2011Damaging Wind in Kentucky, April 20, 2011
April 20, 2011 · NWS RLX · 1 event in 1 county or zone
A round of severe convection moved up the Ohio River Valley overnight on the 19th into the 20th. This was well in advance of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of severe convection moved up the Ohio River Valley overnight on the 19th into the 20th. This was well in advance of a cold front. The showers and thunderstorms began to weaken as it approached southeast Ohio and northeast Kentucky during the predawn hours on the 20th. Though wind damage still occurred in the town of Greenup.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 20, 12:55 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 20, 12:55 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
155 AM EDT WED APR 20 2011
.SYNOPSIS...
WARM FRONT LIFTS NORTH THIS EVENING...BUT A COLD FRONT COMES THROUGH
WEDNESDAY. HIGH PRESSURE BUILDS IN FOR WEDNESDAY NIGHT AND THURSDAY.
ANOTHER SYSTEM WITH SHOWERS AND THUNDER FRIDAY INTO SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
MAIN CONCERNS ARE FOR POTENTIAL OF MORE FLOOD PROBLEMS WEDNESDAY
MORNING IN PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA...AS WELL AS POSSIBLE GUSTY WINDS WITH THUNDERSTORMS FOR
ESPECIALLY THE WESTERN HALF OF THE AREA.
FRONTAL BOUNDARY AND ATTENDING THUNDERSTORMS HAVE LIFTED NORTH OF
THE AREA...AFTER 1 TO 2 INCHES OF EARLIER RAINFALL IN THE NORTHERN
ZONES AND SOME FLOOD PROBLEMS. THOUGH WE ARE DRYING OUT THIS
EVENING...WE STILL HAVE A FINAL BATCH OF SHOWERS AND THUNDERSTORMS
YET TO COME THROUGH...THAT RUNS OUT AHEAD OF COLD FRONT EARLY
WEDNESDAY MORNING. NOT EXPECTING RAIN TO BE NEARLY AS HEAVY COMPARED
TO EARLIER TODAY...DUE TO SPEED OF ACTIVITY AND WEAKENING SUPPORT AS
IT RUNS AHEAD OF THE FRONT. HOWEVER...THE GROUND IS SO
SATURATED...SOME SPOTS WOULD ONLY NEED A HALF INCH OR SO IN AN HOUR
TO PRODUCE MORE FLOOD PROBLEMS. HAVE ELECTED TO ISSUE A NEW FLOOD
WATCH THROUGH WEDNESDAY MORNING FOR THESE AREA. ALSO...HOCKING RIVER
AND SUNDAY/MONDAY CREEKS IN SOUTHEAST OHIO...AS WELL AS WEST FORK IN
WEST VIRGINIA...ARE AROUND BANKFULL AND/OR EXPECTED TO REACH AROUND
FLOOD STAGE JUST FROM THE EARLIER RAINFALL.
SECONDARY PROBLEM IS THAT EVEN THOUGH THE THUNDERSTORM LINE WILL BE
RUNNING INCREASINGLY OUT AWAY FROM ITS SUPPORT...SOUTHWESTERLY
850MB WINDS WILL BE COOKING AT 50-65 KNOTS AS WHAT IS LEFT OF THE
LINE COMES THROUGH. ANY CONVECTION THAT LASTS LONG ENOUGH TO
PENETRATE INTO THE AREA WILL HAVE POTENTIAL FOR STRONG...PERHAPS
DAMAGING WINDS. THAT BEING SAID...AM EXPECTING THE ACTIVITY TO BE
DIMINISHING AS IT CARRIES THROUGH. SOME REDEVELOPMENT OF NEW
CONVECTION ALONG ACTUAL COLD FRONT /WHICH SIGNIFICANTLY LAGS INITIAL
LINE/ MAY OCCUR IN THE MOUNTAINS MIDDAY ONWARD...BUT BETTER THREAT
FOR STRONG WINDS WILL BE WITH THE FIRST BATCH.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL BEGIN TO MOVE IN FROM THE PLAINS WEDNESDAY
NIGHT...ALLOWING CLOUDS TO DECREASE OVERNIGHT. WITH THE HIGH
REMAINING NEAR LAKE ERIE...THURSDAY SHOULD ALSO REMAIN DRY. NEXT LOW
PRESSURE SYSTEM WILL BEGIN TO DEVELOP ACROSS THE PLAINS THURSDAY
NIGHT...SPREADING A WARM FRONT INTO THE REGION THURSDAY NIGHT. HAVE
INCREASED POPS OVERNIGHT...BUT DID NOT BRING LIKELY POPS INTO THE
FORECAST UNTIL FRIDAY WHEN THE FRONT OVERSPREADS THE ENTIRE AREA.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW SEASONAL NORMS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CENTRAL PLAINS LOW PRESSURE WILL ADVANCE TO MICHIGAN BY
SATURDAY...BUT MOVE LITTLE THROUGH MONDAY. THIS WILL KEEP A COLD
FRONT EXTENDED BACK INTO SOUTHERN INDIANA AND INTO MISSOURI.
SOUTHWESTERLY FLOW ALONG THE FRONT WILL CONTINUE TO BRING IN
MOISTURE FROM THE GULF OF MEXICO. AS A RESULT...WILL KEEP POPS IN
THE FORECAST FOR MOST OF THIS PERIOD. THE FRONT SHOULD FINALLY WASH
OUT MONDAY NIGHT INTO TUESDAY...BRINGING DRY CONDITIONS TO THE
FORECAST. HIGHS SHOULD GENERALLY BE IN THE UPPER 70S WITH LOWS IN
THE 50S.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
EXPECTING WEAKENING PREFRONTAL SQUALL LINE TO CROSS CWA BETWEEN 07Z
AND 14Z OR SO. A PERIOD OF IFR OR EVEN BRIEF LIFR IS
EXPECTED...ALONG WITH WIND GUSTS OF 30 TO 40 KNOTS AND HEAVY
RAINFALL IN THUNDERSTORMS. INCLUDED IFR IN TEMPOS FOR AREAS
ALONG/WEST OF A CRW/CKB LINE. BEHIND THIS LINE...THE ACTUAL COLD
FRONT WILL CROSS BETWEEN 14Z AND 00Z. REDEVELOPMENT OF SHOWERS AND
STORMS IS EXPECTED AHEAD OF THIS...ALTHOUGH A BIT MORE SCATTERED IN
NATURE. WEATHER CALMS DOWN AFTER 00Z BEHIND THE FRONT...WITH A
RETURN TO VFR CONDITIONS AS CLOUDS BREAK FROM WEST TO EAST.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: LINE OF SHOWERS AND THUNDERSTORMS MAY DISSIPATE
A BIT AS IT RUNS OUT AHEAD OF THE FRONT WEDNESDAY MORNING...WITH
LOSS OF SUPPORT...BEFORE NEW ACTIVITY FORMS IN THE AFTERNOON MAINLY
TO THE SOUTH. SO THERE MAY BE A RELATIVE GAP OVER A PORTION OF THE
AREA.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 04/20/11
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H H H M M H M H
HTS CONSISTENCY H H H H M M M L H H H H
BKW CONSISTENCY H H H H H H H H H M M M
EKN CONSISTENCY M M M M M M M M L H M M
PKB CONSISTENCY H H H H M L L M H H H H
CKB CONSISTENCY H H H H H H H H L H M H
AFTER 06Z THURSDAY...
SHOWERS AND THUNDERSTORMS WITH ASSOCIATED POSSIBLE IFR FRIDAY INTO
SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ009>011-019-020-031-
032-040.
OH...FLOOD WATCH UNTIL NOON EDT TODAY FOR OHZ066-067-075-076-
083>085.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...CLHazardous weather outlook, Apr 19, 9:24 PM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 PM EDT TUE APR 19 2011
VAZ003-004-WVZ027-028-030-033>039-046-047-210230-
DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
1024 PM EDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...OVERNIGHT THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-083>085-WVZ009>011-019-020-031-032-040-210230-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-WOOD-PLEASANTS-
TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
1024 PM EDT TUE APR 19 2011
...FLOOD WATCH IN EFFECT FROM 2 AM EDT WEDNESDAY THROUGH WEDNESDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...OVERNIGHT THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE
TONIGHT THROUGH WEDNESDAY MORNING. STRONG DAMAGING WINDS WILL BE THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-024>026-029-210230-
GREENUP-CARTER-BOYD-LAWRENCE-GALLIA-WAYNE-CABELL-MASON-JACKSON-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-GILMER-
1024 PM EDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...OVERNIGHT THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE TONIGHT
THROUGH WEDNESDAY MORNING. STRONG DAMAGING WINDS WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Apr 19, 10:13 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1113 PM EDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM FLOOD 4 SE BRIDGEPORT 39.25N 80.21W
04/19/2011 HARRISON WV PUBLIC
STANDING WATER ON ORAL LAKE ROAD NEAR BRIDGEPORT.
&&
EVENT NUMBER RLX1100462
JEESpecial weather statement, Apr 20, 1:15 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 AM EDT WED APR 20 2011
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009-200715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
WOOD-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...PARKERSBURG...
VIENNA
215 AM EDT WED APR 20 2011
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
GUSTY SHOWERS AND THUNDERSTORMS WERE RACING ACROSS OHIO AND KENTUCKY.
BETWEEN 3 AND 4 O'CLOCK...THE LEADING EDGE WILL MOVE THROUGH
SOUTHEAST OHIO AND NORTHEAST KENTUCKY...REACHING THE OHIO RIVER
COUNTIES OF WESTERN WEST VIRGINIA.
DUE TO THE FAST FLOW...BRIEF WIND GUSTS OF 40 TO 50 MPH CAN BE
ASSOCIATED WITH THE LEADING SHOWERS...IF WOULD NOT EVEN HAVE TO
ASSOCIATED WITH A THUNDERSTORM.
DUE TO THE WET GROUND...THESE WINDS COULD EASILY CAUSE SOME TREES
TO FALL...RESULTING IN SOME POWER OUTAGES.
IF ANY PARTICULAR STORM PULSES STRONGER...BRIEF SEVERE WARNINGS
WOULD BE POSTED.
A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA.
KTB
Thunderstorm Wind, Greenup
- When
- April 20, 2:22 AM EST
- Where
- Greenup County, 0.51 mi SSW of Greenup
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 38.573, -82.832
A section of roof was blown off an apartment building, damaging some vehicles in the adjacent parking lot.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, April 20 to 21, 2011$3.4 million · EF1 · 76 events
- Tornadoes and Hail in Texas, April 20 to 21, 2011$100,000 · EF2 · 7 events
- Tornado and Flash Flooding in Alabama, April 20 to 21, 20112 injured · $166,000 · EF1 · 49 events
- Flash Flooding and Hail in Alabama, April 20 to 21, 2011$493,000 · 1 in hail · 47 events
- Hail and Damaging Winds in Ohio, April 20, 2011$1.6 million · 78 kt wind · 12 events
- Damaging Winds in Pennsylvania, April 20, 2011$270,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, April 20, 2011$162,000 · 87 kt wind · 6 events
- Damaging Wind in West Virginia, April 20, 2011$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 20, 2011$7,000 · EF0 · 27 events
- Lightning Strike in North Carolina, April 20, 20112 injured · 1 event
- Flash Flooding and Hail in Arkansas, April 20 to 21, 20111.75 in hail · 17 events
- Damaging Winds in Kentucky, April 20, 2011$15,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288773.